Washington, 2003

Avalanche in Washington, December 13, 2003

December 13, 2003 · NWS SEW · 1 event in 1 county or zone

1 avalanche, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 13, 8:45 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 13, 8:45 AM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
845 AM PST SAT DEC 13 2003

.SYNOPSIS...RAIN WILL TAPER OFF TO SHOWERS THIS AFTERNOON AS A
PASSING FRONT MOVES EAST OF THE CASCADES. A TROUGH OF LOW PRESSURE
ASSOCIATED WITH A DEEP...BUT WEAKENING...STORM SYSTEM MOVING TOWARD
NORTHERN VANCOUVER ISLAND WILL PASS THROUGH THE AREA SUNDAY BRINGING
MORE SHOWERS TO THE LOWLANDS...AND HEAVY SNOW ACCUMULATIONS TO THE
CASCADES. A SLOW-MOVING PACIFIC FRONT WILL BRING LOCALLY HEAVY RAIN
TO THE AREA TUESDAY AND WEDNESDAY. THE UNSETTLED WEATHER PATTERN
WILL CONTINUE THROUGH NEXT WEEKEND.

&&

.DISCUSSION...A RATHER ZONAL PATTERN IS SEEN ACROSS THE PACIFIC WITH
THE POLAR JET AIMED AT OREGON. THE SPLIT FLOW PATTERN OF THE PAST
WEEK APPEARS TEMPORARILY OVER AS E PAC TROPICAL CONVECTION PUSHES
THE SUBTROPICAL JET WELL TO OUR S INTO SRN BAJA CA. THROUGH THE
SHORT TERM...GLOBAL MODELS ARE SHOWING REASONABLY GOOD CONSISTENCY
AND CONTINUITY. WED AND BEYOND MODELS HAVE BEEN SUFFERING FROM A
GOOD DEAL OF INCONSISTENCY AND HAVE BEEN ALTERNATING BETWEEN A
RATHER SPLIT PATTERN REDEVELOPING OVER THE E PAC AND WRN US...AND
THE CONTINUANCE OF A MORE CONSOLIDATED FLOW PATTERN WITH MORE
VIGOROUS SYSTEMS MOVING ACROSS THE AREA. CONFIDENCE IN THE EXTENDED
FORECAST REMAINS RATHER LOW.

FIRST...A WARM OCCLUSION IS PASSING THRU THE AREA AT THIS TIME AND
SHOULD MOVE E OF THE CASCADES BY MIDDAY. A SNOW ADVISORY WAS ISSUED
AT 7 AM FOR THE MOUNTAINS WITH THIS OCCLUSION THRU AFTN. SNOWFALL
RATES IN THE PASSES SUPPORT MAINTAINING THIS ADVISORY.

AFTER A QUICK BURST OF ONSHORE FLOW BEHIND THE OCCLUSION THIS
AFTERNOON...SFC GRADIENTS WILL BECOME ELY WITH THE APPROACH OF A
TROUGH NOW SEEN EXTENDING S OF A DEEP 976 MB LOW NEAR 50N/136W. THIS
TROUGH PASSES THRU THE AREA SUN AFTN...AND PROMISES TO BRING GALES
TO THE STRAIT...STG PGTSND CONVERGENCE...AND WITH H85 WLY WINDS NEAR
40KT AND TEMPS NEAR M3C...A GOOD DEAL OF SN ALONG THE W SLOPES OF
THE CASCADES AND IN THE PASSES. WILL ISSUE A WINTER STORM WATCH FOR
THE W SLOPES OF THE CASCADES FOR THIS SYSTEM LATER SUN THRU SUN
NIGHT FOR 1 TO 1.5 FEET OF SNOW. WILL MAKE THE ISSUANCE AROUND 11 AM.

ONSHORE GRADIENTS AND MTN SNOWFALL WILL TAPER OFF EARLY MON MORNING
AHEAD OF AN ADVANCING FRONT NOW MOVING ACROSS 170W. THIS FRONT LOOKS
QUITE MOIST AS IT MOVES ACROSS THE PACIFIC AND HAD AT ONE TIME
TAPPED INTO TROPICAL MSTR OFF SE ASIA. GFS GUIDANCE CONTINUES TO
INDICATE THAT THIS FRONT WILL TAP INTO A CONVECTIVE COMPLEX NOW SW
OF HAWAII AS IT APPROACHES. HEAVY PCPN IN THE OLYMPICS AND ALG THE
COAST COMMENCES MON NIGHT AND CONTINUES THRU AT LEAST MIDDAY TUE.
WARM AIR AND 70 KT SW FLOW AT H85 WILL LIKELY PUSH THE SKOKOMISH
ABOVE FLOOD STAGE SOMETIME TUE. AT THIS POINT WILL MENTION THE
POTENTIAL FOR FLOODING ON THE SKOKOMISH IN THE 11 AM HAZARDOUS
WEATHER OUTLOOK...AND WILL HAVE LATER SHIFTS CONTEMPLATE THE
ISSUANCE OF A FLOOD POTENTIAL OUTLOOK IF MODELS REMAIN CONSISTENT
FOR ANOTHER RUN OR TWO. THE 12Z GFS SLOWS THE FRONT...EVEN BRINGING
IT BACK TO THE N ACROSS THE OLYMPICS ON WED AS A WAVE FORMS WELL OFF
THE CENTRAL CA AND MOVES NE ACROSS THE AREA LATER WED. THIS TYPE OF
SOLUTION MAY CAUSE OTHER HYDRO PROBLEMS ACROSS THE AREA...BUT
CONFIDENCE IS RATHER LOW AS MODELS WAFFLE ON THE IDEA OF WAVE
DEVELOPMENT.

AFTER WED...A SERIES OF SYSTEMS COMES IN ACROSS THE AREA FROM THE
PACIFIC AND THE PATTERN LOOKS WETTER THAN CURRENT FORECASTS
INDICATE. WILL LIKELY INCREASE POPS IN THE THU-SUN PERIOD TO LIKELY
WITH THE WETTER LOOKING SOLUTIONS. ONSHORE FLOW WILL DOMINATE
KEEPING TEMPERATURES A BIT ABOVE NORMAL FOR MID DEC.

ALBRECHT

&&
.SEW...SMALL CRAFT ADVISORY COAST...CENTRAL AND EAST ENTRANCE TO THE
         STRAIT...AND ADMIRALTY INLET.
      .SNOW ADVISORY TODAY FOR THE OLYMPICS AND CASCADES ABOVE 3500
         FEET.
      .WINTER STORM WATCH SUN AFTN AND SUN NIGHT WEST SLOPES CASCADES
         AND PASSES.

.KATX...VCP21/CSR21...OPERATIONAL.

&&
Hazardous weather outlook, Dec 13, 7:00 AM PST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
700 AM PST SAT DEC 13 2003

.THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL PARTS OF
WESTERN WASHINGTON.

PZZ150-153-156-170-173-176-141400-
CAPE FLATTERY TO CAPE SHOALWATER OUT TO 60 NM-
530 AM PST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASHINGTON COASTAL WATERS
FROM CAPE FLATTERY TO CAPE SHOALWATER OUT TO 60 NM.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

GALE FORCE WINDS ARE EXPECTED ON SUNDAY AND TUESDAY. HIGH SURF
CONDITIONS EXPECTED SUNDAY. SEE THE COASTAL MARINE
FORECAST...FZUS56...FOR DETAILS.

PZZ131-132-141400
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-EAST ENTRANCE U.S. WATERS
STRAIT OF JUAN DE FUCA-
530 AM PST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS THE CENTRAL PORTION AND EASTERN
ENTRANCE OF STRAIT OF JUAN DE FUCA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
GALE FORCE WINDS ARE EXPECTED SUNDAY.  SEE THE COASTAL MARINE
FORECAST...FZUS56...FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WAZ012-017-018-141400
WEST SLOPES NORTH CASCADES AND PASSES-WEST SLOPES
CENTRAL CASCADES AND PASSES-OLYMPICS
700 AM PST SAT DEC 13 2003...UPDATED

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OLYMPICS AND THE NORTHERN
AND CENTRAL CASCADES.

.DAY ONE...

SNOW ADVISORIES ARE IN EFFECT FOR 4 TO 8 INCHES OF SNOW ABOVE 3500
FEET THROUGH THIS AFTERNOON. SEE THE LATEST WINTER WEATHER STATEMENT
(WWUS46 KSEW) FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...
SNOW ADVISORY CONDITIONS ARE EXPECTED SUNDAY IN THE OLYMPICS AND
NORTH AND CENTRAL CASCADES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ130-133>135-WAZ001>011-013>016-141400-
WEST ENTRANCE U.S WATERS STRAIT OF JUAN DE FUCA-CAMANO ISLAND TO
POINT ROBERTS-ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-SAN JUAN
ISLANDS-WESTERN WHATCOM COUNTY-NORTHERN CASCADE FOOTHILLS-CENTRAL
CASCADE FOOTHILLS-NORTHWEST INTERIOR-EVERETT AND VICINITY-SEATTLE
METROPOLITAN AREA-TACOMA AREA-ADMIRALTY INLET AREA-HOOD CANAL/KITSAP
PENINSULA-SOUTHWEST INTERIOR-EASTERN STRAIT OF JUAN DE FUCA-WESTERN
STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
700 AM PST SAT DEC 13 2003...CORRECTED

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MERCER

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Slopes Central Cascades and Passes

When
December 13, 11:30 AM PST
Where
West Slopes Central Cascades and Passes forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

A woman died while snowshoeing north of Alpental ski area, near Snoqualmie Pass.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, West Slopes Central Cascades and Passes2003-12-1338FemaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330810.